Advertisement

Inventiones mathematicae

, Volume 193, Issue 3, pp 539–626 | Cite as

The main conjecture of Iwasawa theory for totally real fields

  • Mahesh Kakde
Article

Abstract

Let p be an odd prime. Let \(\mathcal{G}\) be a compact p-adic Lie group with a quotient isomorphic to ℤ p . We give an explicit description of K 1 of the Iwasawa algebra of \(\mathcal{G}\) in terms of Iwasawa algebras of Abelian subquotients of \(\mathcal{G}\). We also prove a result about K 1 of a certain canonical localisation of the Iwasawa algebra of \(\mathcal{G}\), which occurs in the formulation of the main conjectures of noncommutative Iwasawa theory. These results predict new congruences between special values of Artin L-functions, which we then prove using the q-expansion principle of Deligne-Ribet. As a consequence we prove the noncommutative main conjecture for totally real fields, assuming a suitable version of Iwasawa’s conjecture about vanishing of the cyclotomic μ-invariant. In particular, we get an unconditional result for totally real pro-p p-adic Lie extension of Abelian extensions of ℚ.

Mathematics Subject Classification (2010)

11R23 11R80 19B28 

Notes

Acknowledgements

I have accumulated quite a debt of gratitude in writing this paper. Most of all to my teacher Professor John Coates for introducing me to this problem, many invaluable suggestions and discussions and for constant inspiration. To Professor Kazuya Kato for generously sharing his ideas on the main conjecture with me while I was a graduate student in Cambridge. To Professor David Burns for motivating discussions and much needed encouragement towards the end of this paper. I would like to thank Professor Peter Schneider and Professor Otmar Venjakob for carefully reading an earlier version of the manuscript and pointing out several errors. Much of this work was done while I was visiting Newton Institute for the programme on “Non-Abelian Fundamental Groups in Arithmetic Geometry” and I thank the organisers, especially Professor Minhyong Kim, for inviting me and providing a very stimulating environment. I would like to thank the anonymous referee for careful reading of the manuscript and making many helpful remarks.

References

  1. 1.
    Barsky, D.: Fonctions zeta p-adiques d’une classe de rayon des corps de nombres totalement reels. Groupe de travail d’analyse ultraletrique 5(16), 1–23 (1977–1978) Google Scholar
  2. 2.
    Burns, D.: On main conjectures in non-commutative Iwasawa theory and related conjectures (2010). Preliminary version Google Scholar
  3. 3.
    Burns, D.: On the main conjectures of geometric Iwasawa theory and related conjectures (2010). Preliminary version Google Scholar
  4. 4.
    Burns, D., Flach, M.: Tamagawa numbers for motives with (non-commutative) coefficients. Doc. Math. 6, 501–570 (2001) MathSciNetzbMATHGoogle Scholar
  5. 5.
    Burns, D., Greither, C.: On the equivariant Tamagawa number conjecture for Tate motives. Invent. Math. 153, 303–359 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  6. 6.
    Cassou-Nogués, P.: Valeurs aux entiers négatifs des fonctions zêta et fonctions zêta p-adiques. Invent. Math. 51(1), 29–59 (1979) MathSciNetzbMATHCrossRefGoogle Scholar
  7. 7.
    Coates, J.: p-adic L-functions and Iwasawa’s theory. In: Frohlich, A. (ed.) Algebraic Number Fields: L-Functions and Galois Properties. Academic Press, London (1977) Google Scholar
  8. 8.
    Coates, J., Fukaya, T., Kato, K., Sujatha, R., Venjakob, O.: The GL 2 main conjecture for elliptic curves without complex multiplication. Publ. Math. IHES 101, 163–208 (2005) MathSciNetzbMATHGoogle Scholar
  9. 9.
    Coates, J., Lichtenbaum, S.: On l-adic zeta functions. Ann. Math. 98, 498–550 (1973) MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Crew, R.: L-functions of p-adic characters and geometric iwasawa theory. Invent. Math. 88, 395–403 (1987) MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Deligne, P., Ribet, K.A.: Values of Abelian L-functions at negative integers over totally real fields. Invent. Math. 59, 227–286 (1980) MathSciNetzbMATHCrossRefGoogle Scholar
  12. 12.
    Dress, A.: Contributions to the theory of induced representations. In: Algebraic K-Theory. Lecture Notes in Mathematics, vol. 342, pp. 183–240. Springer, Berlin (1973) Google Scholar
  13. 13.
    Emerton, M., Kisin, M.: Unit L-functions and a conjecture of Katz. Ann. Math. 153, 329–354 (2001) MathSciNetzbMATHCrossRefGoogle Scholar
  14. 14.
    Ferrero, B., Washington, L.C.: The Iwasawa invariant μ p vanishes for Abelian number fields. Ann. Math. 109, 377–395 (1979) MathSciNetzbMATHCrossRefGoogle Scholar
  15. 15.
    Fontaine, J.-M., Perrin-Riou, B.: Autour des conjectures de Bloch et Kato. III. le case général. C. R. Acad. Sci Paris Sér. I Math. 313(7), 421–428 (1991) MathSciNetzbMATHGoogle Scholar
  16. 16.
    Fukaya, T., Kato, K.: A formulation of conjectures on p-adic zeta functions in non-commutative Iwasawa theory. In: Uraltseva, N.N. (ed.) Proceedings of the St. Petersburg Mathematical Society, vol. 12, pp. 1–85 (2006) Google Scholar
  17. 17.
    Greenberg, R.: On p-adic L-functions and cyclotomic fields—II. Nagoya Math. J. 67, 139–158 (1977) MathSciNetzbMATHGoogle Scholar
  18. 18.
    Greenberg, R.: On p-adic Artin L-functions. Nagoya Math. J. 89, 77–87 (1983) MathSciNetzbMATHGoogle Scholar
  19. 19.
    Hara, T.: Inductive construction of the p-adic zeta functions for non-commutative p-extensions of totally real fields with exponent p. Duke Math. J. 158(2), 247–305 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  20. 20.
    Higman, G.: The units of group rings. Proc. London Math. Soc. 46(2) (1940) Google Scholar
  21. 21.
    Huber, A., Kings, G.: Equivariant Bloch-Kato conjecture and non-Abelian Iwasawa main conjecture. In: Proceedings of the International Congress of Mathematicians, vol. 2. Higher Ed. Press, Beijing (2002) Google Scholar
  22. 22.
    Iwasawa, K.: On Z l-extensions of algebraic number fields. Ann. Math. 98(2), 246–326 (1973) MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Kakde, M.: Proof of the main conjecture of noncommutative Iwasawa theory for totally real number fields in certain cases. J. Algebr. Geom. 20, 631–683 (2011) MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Kato, K.: Lectures on the approach to Iwasawa theory for Hasse-Weil L-functions via B dR. I. In: Arithmetic Algebraic Geometry. LNM, vol. 1553, pp. 50–163. Springer, Berlin (1993) CrossRefGoogle Scholar
  25. 25.
    Kato, K.: K 1 of some non-commutative completed group rings. K-Theory 34, 99–140 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  26. 26.
    Kato, K.: Iwasawa theory of totally real fields for Galois extensions of Heisenberg type (2006). Very preliminary version Google Scholar
  27. 27.
    Klingen, H.: Über die Werte der Dedekindschen Zetafunktionen. Math. Ann., 265–272 (1962) Google Scholar
  28. 28.
    Lang, S.: Cyclotomic Fields I and II, GTM, vol. 121. Springer, New York (1990) (With an Appendix by Karl Rubin) CrossRefGoogle Scholar
  29. 29.
    Mazur, B., Wiles, A.: Class fields of Abelian extensions of ℚ. Invent. Math. 76(2), 179–330 (1984) MathSciNetzbMATHCrossRefGoogle Scholar
  30. 30.
    Ochi, Y., Venjakob, O.: On the ranks of Iwasawa modules over p-adic Lie extensions. Math. Proc. Camb. Philos. Soc. 135, 25–43 (2003) MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Oliver, R.: Whitehead Groups of Finite Groups. London Mathematical Society Lecture Note Series, vol. 132. Cambridge University Press, Cambridge (1988) zbMATHCrossRefGoogle Scholar
  32. 32.
    Ramakrishna, R.: Deforming Galois representations and the conjectures of Serre and Fontaine-Mazur. Ann. Math. 2(1), 115–154 (2002) MathSciNetCrossRefGoogle Scholar
  33. 33.
    Ritter, J., Weiss, A.: Towards equivariant Iwasawa theory, II. Indag. Math., N.S. 15(4), 549–572 (2004) MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Ritter, J., Weiss, A.: Towards equivariant Iwasawa theory, IV. Homol. Homotopy Appl. 7, 155–171 (2005) MathSciNetzbMATHGoogle Scholar
  35. 35.
    Ritter, J., Weiss, A.: Towards equivariant Iwasawa theory III. Math. Ann. 336(1), 27–49 (2006) MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Ritter, J., Weiss, A.: Congruences between Abelian pseudomeasures. Math. Res. Lett. 15(4), 715–725 (2008) MathSciNetzbMATHGoogle Scholar
  37. 37.
    Ritter, J., Weiss, A.: The integral logarithm in Iwasawa theory: an exercise. J. Théor. Nr. Bordx. 22, 197–207 (2010) MathSciNetzbMATHCrossRefGoogle Scholar
  38. 38.
    Ritter, J., Weiss, A.: On the ‘main conjecture’ of equivariant Iwasawa theory. J. Acad. Mark. Sci. 24, 1015–1050 (2011) MathSciNetzbMATHGoogle Scholar
  39. 39.
    Schneider, P., Venjakob, O.: Localisations and completions of skew power series rings. Am. J. Math. 1, 1–36 (2010) MathSciNetCrossRefGoogle Scholar
  40. 40.
    Schneider, P., Venjakob, O.: A splitting for K 1 of completed group rings (2010). http://arxiv.org/abs/arXiv:1006.1493
  41. 41.
    Serre, J.-P.: Linear Representation of Finite Groups. Springer, New York (1977) CrossRefGoogle Scholar
  42. 42.
    Serre, J.-P.: Sur le résidu de la fonction zêta p-adique d’un corps de nombres. C. R. Acad. Sci Paris Sér. A-B 287(4), A183–A188 (1978) Google Scholar
  43. 43.
    Siegel, C.: Über die Fourierschen Koeffizienten von Modulformen. Göttingen Nachr. 3, 15–56 (1970) Google Scholar
  44. 44.
    Sinnott, W.: On the μ-invariant of the Γ-transform of a rational function. Invent. Math. 75(2), 273–282 (1984) MathSciNetzbMATHCrossRefGoogle Scholar
  45. 45.
    Vaserstein, L.N.: On stabilization for general linear groups over a ring. Math. USSR Sb. 8, 383–400 (1969) MathSciNetCrossRefGoogle Scholar
  46. 46.
    Vaserstein, L.N.: On the Whitehead determinant for semi-local rings. J. Algebra 283, 690–699 (2005) MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Wall, C.T.C.: Norms of units in group rings. Proc. Lond. Math. Soc. 29(3), 593–632 (1974) zbMATHCrossRefGoogle Scholar
  48. 48.
    Weibel, C.: An introduction to algebraic K-theory (online) (2007). http://www.math.rutgers.edu/~weibel/Kbook.html
  49. 49.
    Wiles, A.: The Iwasawa conjecture for totally real fields. Ann. Math. 131(3), 493–540 (1990) MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2012

Authors and Affiliations

  1. 1.Department of MathematicsKing’s College LondonLondonUK

Personalised recommendations